Nebraska, 2001Tornado in Nebraska, July 16, 2001
July 16, 2001 · NWS OAX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 2:03 PM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 16, 2:03 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION ... CORRECTED HEADLINE
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT MON JUL 16 2001
MAIN FORECAST CHALLENGES ARE CONVECTIVE POSSIBILITIES TONIGHT...AND
HEAT THEREAFTER.
IN THE SHORT TERM...VERY HIGH MOISTURE WAS PRESENT IN THE LOWER AND
MID LEVELS OF OAX 12Z SOUNDING. MODELS SUGGEST THAT WARM DRY AIR AT
700 MB OVR LBF IS ALREADY ADVECTING EASTWARD...BUT PROFILERS SHOW
RATHER LIGHT WINDS...SO AIR SHOULD REMAIN MOIST AT THAT LEVEL THRU
EARLY TONIGHT. UPPER LEVEL JET IS ALSO FAIRLY STRONG FOR THIS TIME
OF YEAR. THE MAIN NEGATIVE FACTOR FOR CONVECTIVE DEVELOPMENT IS
THAT LOW LEVEL HEATING HAS BEEN SUPPRESSED BY A FAIRLY WIDESPREAD CU
FIELD AS MOISTURE STREAMS BACK INTO THE AREA...SO SOUNDINGS MAY
REMAIN CAPPED. THE NORTHEAST APPEARS TO HAVE THE BEST CHANCE AS
AREA OF MID LVL CLOUDS NEAR VTN AND ANW IS LIKELY TO DEVELOP INTO A
TSTM COMPLEX THIS EVE THEN DRIFT EAST. EXPECT WARMING AND DRYING
TREND ALOFT TO PUT A CAP ON ACTIVITY LATER TONIGHT. AM IN GENERAL
AGREEMENT WITH SPC OUTLOOK...BUT AS IS OFTEN THE CASE IN
JULY...THINK THAT BREAKING THE CAP AT ALL WILL BE A PROBLEM.
MODELS HAVE COME INTO AGREEMENT THAT TUESDAY WILL BE VERY HOT AND
HUMID. WITH THE HEAT INDEX IN OUR CORE URBAN AREAS EXPECTED TO
REACH AROUND 110...AND 105 OR BETTER EVEN IN THE FRINGES OF THE
CWA...WILL ISSUE A HEAT ADVISORY FOR THE ENTIRE AREA TUESDAY.
HOT AND HUMID CONDITIONS SHOULD PERSIST WEDNESDAY. HOWEVER...HEAT
INDICIES ARE VERY SENSITIVE TO DEW POINT. WITH SOME INDICATIONS OF
DEEPER MIXING IN ETA AND NGM MODELS ON WED WITH FALLING SFC DEW
POINTS...WILL NOT EXTEND HEAT ADVISORY INTO WED YET. AVN IS QUITE
DIFFERENT FROM THE OTHER MODELS IN DEVELOPING A DAYTIME MCS WITH
EXTENSIVE CLOUDS AND COOLER TEMPS OVER THE AREA. THIS SEEMS AN
UNLIKELY SCENARIO WITHOUGH A STRONG SHORT WAVE. WILL GO MOSTLY WITH
THE HOT ETA/NGM SOLUTION. ETA DEVELOPS AN INVERTED V SOUNDING BY
WED EVENING. IF HIGH DAYTIME TEMPS VERIFY...THIS IS WORTH AT LEAST
A SLGT CHC OF TSTMS. WHERE THE HOTTEST 850 TEMPS UNDERLIE THE BEST
MID LEVEL MOISTURE...IN MORE WESTERN ZONES...TSTMS COULD DEVELOP
BEFORE DARK. SLIGHTLY BETTER CHANCE FOR NOCTURNAL TSTMS THOUGH.
EXTENDED SHOULD REMAIN HOT UNTIL THE PATTERN SHIFTS...WHICH COULD
COME WITH THE PASSAGE OF A COLD FRONT NEXT SUN OR MON. ECMWF HAS A
BETTER TRACK RECORD THAN THE MRF RECENTLY.
.OMA...HEAT ADVISORY TUESDAY EASTERN NEBRASKA AND PART OF SOUTHWEST
IOWA
POLLACK
In the hours before
Special weather statement, Jul 16, 4:30 PM CST, 1 hour 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170301-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON JUL 16 2001
STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT IN NORTHEAST
AND PORTIONS OF EAST CENTRAL NEBRASKA. A SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR PORTIONS OF EASTERN NEBRASKA UNTIL 10 PM CDT.
SPOTTER ACTIVATION MAY ALSO BE NEEDED IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.
A VERY UNSTABLE AND MOIST AIR MASS WILL REMAIN ACROSS THE AREA
TONIGHT. AN UPPER AIR DISTURBANCE MOVING ACROSS THE PLAINS...
COMBINED WITH SURFACE CONVERGENCE ASSOCIATED WITH A WEAK SURFACE
WIND SHIFT LINE ACROSS CENTRAL NEBRASKA...WILL CONTINUE TO GENERATE
THUNDERSTORMS TONIGHT...ESPECIALLY ACROSS NORTHEAST NEBRASKA TOWARD
NORTHWEST IOWA. BASED ON THE LARGE AMOUNT OF ATMOSPHERIC INSTABILITY
ALONG WITH FAVORABLE WIND SHEAR...SOME OF THESE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN RISK. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THE UNSTABLE AIR AT
LOWER LEVELS OF THE ATMOSPHERE...IS CAPPED S!OMEWHAT BY WARM AIR AT
MID LEVELS TENDING TO SUPPRESS CONVECTION. IF THE CAP
WEAKENS...RAPID DEVELOPMENT OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE POSSIBLE.
GW
Tornado, Antelope
- When
- July 16, 6:15 PM CST to 6:18 PM CST
- Where
- Antelope County, 11 mi NW of Neligh
- Rating
- F0
- Path length
- 3 mi
- Path width
- 40 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.250, -98.183
An apparent tornado tracked across rural areas of northern Antelope county. The tornado uprooted 25 to 30 trees and caused major damage to 100 others. A machine shed was also destroyed and power poles were snapped off.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 16 to 26, 20011 death · 5 events
- Rip Current in Florida, July 16, 20011 death · 1 event
- Hail in Nebraska, July 16, 2001$2.5 million · 1 in hail · 1 event
- Tornado and Hail in Nebraska, July 16, 2001$386,000 · F0 · 5 events
- Flash Flood in Nebraska, July 16, 2001$350,000 · 1 event
- Tornado in Nebraska, July 16, 2001$75,000 · F1 · 1 event
- Hail and Damaging Winds in Nebraska, July 16, 2001$130,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Nebraska, July 16, 2001$80,000 · 1.75 in hail · 10 events
- Flash Flood in Arizona, July 16 to 17, 2001$25,000 · 1 event
- High Surf in Hawaii, July 16 to 20, 20018 events
- Hail and Damaging Winds in Oklahoma, July 16, 2001$6,000 · 53 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2001$500 · 59 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258598.